Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2001, 12:54 PM EDT for Franklin County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2001, 12:54 PM EDT (16:54 UTC)
- Expired
- Jul 4, 2001, 1:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 041655 SVRRNK VAC067-041730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1254 PM EDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 130 PM EDT. * AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF PENHOOK...MOVING EAST AT 20 MPH...TOWARD THE SOUTHERN END OF SMITH MOUNTAIN LAKE. SOME LOCATIONS THREATENED THROUGH 130 PM EDT INCLUDE PENHOOK... <<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WPITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:15 AM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 4, 10:15 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1015 AM EDT WED JUL 4 2001 ACTIVITY OVER SRN WV AND WRN KY NOT MAKING GOOD PROGRESS EAST THIS MORNING. STILL APPEARS NORTHWEST PORTION OF THE CWA WILL CONTINUE TO GET SCRAPED BY SHOWERS AND OCNL THUNDER SO WILL GO CATEGORICAL THERE AND PROBABLY LOWER TEMPS. STRONG WAVE DIVING SE FROM THE GREAT LAKES EXTRAPOLATES TO PA/NY RGN BY EARLY EVENING. THIS SHOULD FIRE UP ACTIVITY LATE TODAY AND THIS EVENING ALONG STRENGTHENING LEE TROF. AREA ALSO WILL BE UNDER RRQ OF UPR JET AND MODELS CONFIRM SOME DECENT UVVS EAST OF THE MTNS BY 00Z. FOR NOW THE GOING FCST LOOKS GOOD ALTHOUGH WILL TWEAK IN THE WEST. .RNK.p.. NC...NONE. VA...NONE. WV...NONE. JDS
In the hours before
Local storm report, Jul 4, 10:18 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT WED JUL 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM POCAHONTAS VA FLOODING
07/03/01 TAZEWELL RTE 644 CLOSED FROM 730
PM TO 930 PM BY TAZEWELL
POLICE.
Special weather statement, Jul 4, 12:15 PM EDT, 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>046-058-059- WVZ042>045-041630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT WED JUL 4 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL MOVE EAST INTO THE PIEDMONT DURING THE AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY DURING THE MID AND LATE AFTERNOON HOURS AS A WEAK TROUGH OF LOW PRESSURE INTERACTS WITH THE HUMID AIR MASS ACROSS THE REGION. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT WITH THESE STORMS...MAINLY ALONG AND EASTWARD FROM THE BLUE RIDGE...WHERE A LINE OR CLUSTERS OF STRONGER STORMS MAY DEVELOP. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE HEAVIER THUNDERSTORMS WITH A QUICK ONE TO TWO INCHES POSSIBLE IN A BRIEF PERIOD. THIS MAY LEAD TO FLOODING ALONG SMALLER CREEKS AND STREAMS AS WELL AS POOR DRAINAGE AREAS. THE SKYWARN AMATEUR RADIO NETWORK AND INFORMATION FROM NATIONAL WEATHER SERVICE SPOTTERS MAY BE NEEDED THIS AFTERNOON. THOSE PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD KEEP ABREAST OF THE CHANGING WEATHER CONDITIONS AND REMEMBER TO MOVE TO A PLACE OF SAFETY SHOULD THREATENING WEATHER DEVELOP. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JH/JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:39 PM EDT | Flash Flood Warning | RNK | Tazewell | 81 min |
| Jul 4, 1:07 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 38 min |
| Jul 4, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 38 min |
| Jul 4, 3:34 PM EDT | Flash Flood Warning | RNK | Henry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.